Florida, 2010Damaging Wind in Florida, September 5, 2010
September 5, 2010 · NWS MLB · 1 event in 1 county or zone
Severe wind gusts, between 58 and 69 mph, occurred during a 10-minute period across the northeast portion of the Kennedy Space Center as strong storms moving seaward collided with the sea breeze boundary and intensified to severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe wind gusts, between 58 and 69 mph, occurred during a 10-minute period across the northeast portion of the Kennedy Space Center as strong storms moving seaward collided with the sea breeze boundary and intensified to severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 5, 1:23 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Sep 5, 1:23 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT SUN SEP 5 2010
.DISCUSSION...
CURRENT/TONIGHT...SCT SHOWERS/STORMS WILL FILL IN FROM THE WEST
THE REST OF THE AFTERNOON AND LINGER PAST DARK WITH STEADY
DISSIPATION FOR ALL BUT THE MARINE AREA BY THE EARLY MORNING HOURS
ON MONDAY. BOUNDARY INTERACTIONS OVER THE INTERIOR ESPECIALLY
ALONG/NORTH OF THE INTERSTATE FOUR CORRIDOR SHOULD PRODUCE SOME
RAIN TOTALS NEAR AN INCH IN HEAVIER SHOWERS. AREA PUSHING INTO
CENTRAL FL RELATED TO THE WEST COAST BREEZE BOUNDARY AND APPEARS
INDEPENDENT OF THE DEEP CONVECTION OVER THE SHELF WATERS OF THE
GULF COAST.
LABOR DAY...
PRESENCE OF HIGH MOISTURE AND COOLER THERMODYNAMIC PROFILE WILL
LEAD TO HIGH RANGE SCT PRECIP DURING THE COURSE OF THE DAY.
FRONTAL TROUGH OVER N CENTRAL FL WILL WASH OUT AND WEAK EASTERLY
FLOW WILL BECOME PREVALENT BY MID AFTERNOON. DIURNAL HEATING WITH
WEAK STEERING MAY PRODUCE SOME HIGHER RAIN TOTALS...ESP OVER THE
INTERIOR AREAS WHERE SLOW MOVING STORMS PERSIST ALONG BOUNDARY
MERGERS.
MON NIGHT-TUE NIGHT...DEEP LAYER HIGH PRESSURE WILL STATION ITSELF
OVER THE SOUTHEAST U.S. AND GULF COAST STATES DURING THIS TIME. WE
WILL MAINTAIN A WEAK ONSHORE FLOW (EAST/EAST-NORTHEAST) IN THE
LOW-LEVELS. PRECIPITABLE WATER VALUES WILL DIMINISH SOME BUT STILL
REMAIN NEAR SEASONAL NUMBERS. WILL MAINTAIN INHERITED NUMBERS FOR
POPS (20%) BOTH MON-TUE NIGHTS (AFTER 00Z). WILL CONTINUE TO KEEP
LOW END CHANCE POPS (30%) DURING THE DAY ON TUE...BUT WITH THE
DEEPER ONSHORE FLOW WILL LIKELY SEE HIGHER POPS TOWARDS THE INTERIOR
AND OVER WEST-CENTRAL FLORIDA. LOWS MAINLY IN THE LOWER/MIDDLE 70S
WITH HIGHS ON TUE NEAR 90 DEGREES ALONG THE COAST AND LOWER 90S
ACROSS THE INTERIOR.
WED-SUN...(PREVIOUS DISCUSSION)...RIDGE ALOFT WILL COVER THE AREA.
AT THE SURFACE...HIGH PRESSURE RIDGE TO THE NORTH WILL WEAKEN MID
WEEK AS FRONTAL BOUNDARY PUSHES ACROSS THE COAST TO OUR NORTH...THEN
REBUILD LATE IN THE WEEK. THE NET RESULT WILL BE A MOSTLY LIGHT
ONSHORE FLOW PATTERN.
MOISTURE BAND LEFT OVER FROM OLD FRONTAL BOUNDARY SHOULD GRADUALLY
BECOME DIFFUSE THROUGH THE PERIOD. WILL NOT MAKE ANY CHANGES TO THE
CURRENT FORECAST WHICH HAS NO GREATER THAN 30 PERCENT RAIN CHANCES.
GENERALLY EXPECT COASTAL SECTIONS TO HAVE CHANCES DURING THE
NIGHT/MORNING. THE GREATEST CHANCE FOR STORMS WILL BE ACROSS THE
INTERIOR IN THE AFTERNOON.
&&
.AVIATION...
SCT TSRA WITH MVFR AND ISOLD IFR THROUGH 01Z. SCT/ISOLD SHRA WITH
MVFR THROUGH 03Z THEN VFR AFT 03Z WITH LIGHT TO CALM WINDS OVERNIGHT.
&&
.MARINE...
SWELL HAS DIMINISHED TO POINT OF NOT EASILY BEING DISCERNABLE AT
BUOYS AND WITH SEA HEIGHTS ONLY 1 TO 2 FT OVER THE WATERS LOCAL
WIND WAVE WITH SEA HEIGHTS LESS THAN 2 FT WILL PREVAIL FOR MONDAY.
MON NIGHT-FRI...HIGH PRESSURE WILL REMAIN SITUATED TO THE NORTH
ACROSS THE SOUTHEAST U.S. AND GULF COAST STATES. LIGHT TO MODERATE
ONSHORE FLOW EAST/EAST-NORTHEAST WINDS TO CONTINUE THROUGH THE
PERIOD. STRONGER CONVECTION DURING THIS TIME LIKELY OUT OVER THE
GULF STREAM OVERNIGHT/MORNING HOURS. SEAS MAINLY AOB 3 FT. AN
ELEVATED RIP CURRENT THREAT LIKELY TO CONTINUE AT BEACHES DURING
MUCH OF THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 90 75 89 / 30 40 20 30
MCO 75 93 74 91 / 20 50 20 30
MLB 76 89 76 89 / 30 50 20 30
VRB 74 91 76 91 / 30 50 20 30
LEE 76 92 75 92 / 20 40 20 30
SFB 76 93 76 91 / 20 40 20 30
ORL 77 94 76 91 / 20 50 20 30
FPR 73 91 76 90 / 30 50 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...PENDERGRAST
LONG TERM....SEDLOCK
Hazardous weather outlook, Sep 5, 9:12 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 AM EDT SUN SEP 5 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1012 AM EDT SUN SEP 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP ALONG BOUNDARIES OVER
EAST CENTRAL FLORIDA THIS AFTERNOON. STORMS WILL MOVE EAST AT
AROUND 10 TO 15 MPH...EVENTUALLY COLLIDING WITH THE EAST COAST SEA
BREEZE BOUNDARY EAST OF THE I-4 CORRIDOR LATER IN THE DAY.
STORMS OVER THE INLAND AREAS OF EAST CENTRAL FLORIDA WILL MOVE
EASTWARD BACK TOWARD THE COAST AND OFFSHORE THROUGH EARLY THIS
EVENING. MAIN THREATS WITH ANY STRONGER ACTIVITY WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...BRIEF GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.
...RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL PRODUCE DANGEROUS RIP CURRENTS ALONG
AREA BEACHES TODAY. GREATEST THREAT WILL OCCUR FROM LATE MORNING
THROUGH 2 PM THIS AFTERNOON DUE TO TIDAL INFLUENCES.
OVER 100 RIP CURRENT RESCUES WERE REPORTED ALONG THE VOLUSIA
COUNTY COASTLINE SATURDAY DUE TO STRONG RIP CURRENTS AND SIMILAR
RIP CONDITIONS ARE EXPECTED ONCE AGAIN TODAY.
TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT BEACHES
WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED LIGHTNING STORMS WILL MOVE EASTWARD AROUND 10 TO 15
KNOTS TOWARD THE COAST AND OFFSHORE THROUGH EARLY THIS EVENING.
ANY OF THIS CONVECTIVE ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS IN EXCESS OF 34 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOIST AIRMASS WILL CONTINUE TO EXIST ACROSS THE AREA EARLY THIS
WEEK AND FACILITATE SCATTERED THUNDERSTORM DEVELOPMENT EACH
AFTERNOON. LONG PERIOD SWELLS WILL CONTINUE TO CREATE AN ELEVATED
THREAT FOR RIP CURRENTS ALONG AREA BEACHES THROUGH LABOR DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
WEITLICH/PENDERGRAST
In the hours before
Special weather statement, Sep 5, 4:03 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
503 PM EDT SUN SEP 5 2010
FLZ041-045>047-053-141-147-052200-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
503 PM EDT SUN SEP 5 2010
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND
GUSTS...SMALL HAIL AND AND THE POSSIBILITY OF A FUNNEL CLOUD
AS STORMS AND THE EAST COAST SEA BREEZE COLLIDE...
* UNTIL 600 PM EDT.
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS EXTENDING FROM SOUTHEAST VOLUSIA AND
NORTHERN BREVARD COUNTIES INTO EASTERN SECTIONS OF SEMINOLE...ORANGE
AND OSCEOLA COUNTIES...MOVING TO THE EAST AT 10 MPH.
AS STORMS AND OUTFLOWS FROM THE INTERIOR COLLIDE WITH THE EAST COAST
SEA BREEZE...STORMS MAY PRODUCE STRONG WIND GUSTS OF 45 TO 55 MPH...
FREQUENT LIGHTNING...SMALL HAIL...AND COULD PRODUCE A BRIEF FUNNEL
CLOUD. SEEK SHELTER INDOORS AT THE FIRST SIGN OF A STORMS AND REMAIN
INDOORS UNTIL 30 MINUTES PAST THE LAST LIGHTNING STRIKE.
LAT...LON 2816 8063 2801 8056 2791 8132 2804 8142
2802 8138 2807 8135 2808 8143 2814 8146
2886 8128 2896 8088 2886 8083 2896 8086
2897 8084 2869 8065 2851 8062 2843 8066
2827 8066 2823 8064 2843 8062 2802 8055
TIME...MOT...LOC 2058Z 264DEG 19KT 2860 8094
52Special weather statement, Sep 5, 5:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT SUN SEP 5 2010
FLZ053-058-052300-
OKEECHOBEE-OSCEOLA-
607 PM EDT SUN SEP 5 2010
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...OSCEOLA COUNTY...
* UNTIL 700 PM EDT.
AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR SAINT CLOUD AND
HARMONY AND NORTH CENTRAL OSCEOLA COUNTY...MOVING NORTHEAST AT 10
MPH.
MORE STORMS WILL FORM FROM SAINT CLOUD SOUTH TO OKEECHOBEE AS THE
EAST COAST SEA BREEZE COLLIDES WITH STORMS AND OUTFLOW BOUNDARIES
FROM STORMS TO THE WEST.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2718 8090 2736 8104 2739 8112 2758 8117
2761 8115 2767 8114 2780 8120 2784 8125
2834 8140 2834 8097 2785 8087 2764 8087
2764 8083 2763 8082 2720 8070 2719 8078
2720 8080
TIME...MOT...LOC 2206Z 242DEG 7KT 2819 8120
67Thunderstorm Wind, Brevard
- When
- September 5, 5:40 PM EST
- Where
- Brevard County, 4.22 mi SE of Titusville Beach
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.580, -80.580
Wind gusts up to 64 mph were recorded by a USAF wind tower at the Kennedy Space Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 5, 2010$5,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in Montana, September 5, 20101 in hail · 3 events
- Dust Storm and High Wind in Idaho, September 5, 2010$3,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 201060 kt wind · 2 events
- Damaging Winds in South Dakota, September 5, 201059 kt wind · 2 events
- Waterspout in Lake Ontario, September 5, 20101 event
- Wildfire in Texas, September 5, 20101 event
- Wildfire in Arkansas, September 5, 20101 event
- Waterspout in Gulf of Mexico, September 5, 20101 event
- Waterspout in Gulf of Mexico, September 5, 20101 event
- Hail in Iowa, September 5, 2010$5,000 · 0.88 in hail · 1 event
- Damaging Wind in Colorado, September 5, 201053 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249966.